Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 10, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 18, 2014, 4:45 PM PDT for Douglas County, Lyon County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2014, 4:45 PM PDT (23:45 UTC)
- Expired
- Jul 18, 2014, 7:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, NV, Lyon County, NV
The radar
The Reno radar (KRGX), 87 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 2193 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
523 WGUS55 KREV 182345 FFWREV NVC005-019-190245- /O.NEW.KREV.FF.W.0010.140718T2345Z-140719T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 445 PM PDT FRI JUL 18 2014 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... THE BISON FIRE BURN AREA AND SURROUNDING DRAINAGES INCLUDING... NORTHEASTERN DOUGLAS COUNTY IN WESTERN NEVADA... WEST CENTRAL LYON COUNTY IN WESTERN NEVADA... * UNTIL 745 PM PDT * AT 439 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS STORM IS PRODUCING VERY HEAVY RAINFALL OF ONE INCH OR MORE IN ONE HOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANCHLAND ALONG THE BANKS OF CREEKS AND STREAMS. FLASH FLOODING AND DEBRIS FLOWS NEAR RECENTLY BURNED AREAS ARE EXTREMELY DANGEROUS AND CAN DESTROY STRUCTURES AND WASHOUT BRIDGES AND ROADS. DEBRIS FLOWS OFTEN CONTAIN MASSIVE BOULDERS...BURNED TREES...AND LARGE AMOUNTS OF SEDIMENT AND ASH MOVING AT HIGH RATES OF SPEED. PEOPLE LIVING BELOW BURNED AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 3909 11960 3908 11931 3880 11931 3879 11960 $$ HOON
1 follow-up statement
998 WGUS75 KREV 190122 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 622 PM PDT FRI JUL 18 2014 NVC005-019-190133- /O.CAN.KREV.FF.W.0010.000000T0000Z-140719T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DOUGLAS NV-LYON NV- 622 PM PDT FRI JUL 18 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL LYON AND NORTHEASTERN DOUGLAS COUNTIES... THE STORMS THAT EARLIER PROMPTED THE FLASH FLOOD WARNING HAVE DISSIPATED...WITH A DIMINISHING FLOOD THREAT. REMEMBER THAT MINOR FLOODING OF LOW SPOTS MAY CONTINUE FOR SEVERAL HOURS. LAT...LON 3909 11960 3908 11931 3880 11931 3879 11960 $$ HOON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:08 PM PDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 18, 2:08 PM PDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 208 PM PDT FRI JUL 18 2014 .SYNOPSIS... ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS INTO SATURDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE SIERRA AND WESTERN NEVADA THROUGH SATURDAY. DRIER AIR SHOULD BEGIN TO MOVE INTO THE AREA MONDAY, WITH DECREASING CHANCES OF THUNDERSTORMS. DRY AND BREEZY CONDITIONS ARE POSSIBLE TUESDAY THROUGH THURSDAY. && .SHORT TERM... OVERALL NO CHANGE TO THE FORECAST WITH THE FLASH FLOOD THREAT ENDING SATURDAY AS WINDS ALOFT INCREASE SUNDAY. THE FLASH FLOOD THREAT WILL CONTINUE INTO SATURDAY, ESPECIALLY ALPINE, MONO, DOUGLAS, LYON AND WESTERN MINERAL COUNTY, WHERE HEAVY RAIN HAS OCCURRED THE LAST FEW DAYS. GUSTY WINDS TO 45 MPH AND HAIL ARE ALSO POSSIBLE WITH THE STRONGER STORMS THE REST OF TODAY AND SATURDAY. LACK OF CLOUDS TODAY ALLOWED THE INITIAL SHOWERS AND THUNDERSTORMS TO DEVELOP OVER LASSEN/PLUMAS COUNTIES AROUND NOON. A LIGHT ZEPHYR AND OUTFLOWS FROM THE STORMS OVER THE SIERRA, WILL COMBINE WITH SURFACE HEATING TO HELP TOUCH OFF STORMS ACROSS FAR WESTERN NEVADA THIS AFTERNOON THROUGH THIS EVENING. MOST OF THE ACTIVITY FOR TODAY SHOULD END BY 8-9 PM. A 10 MPH WESTWARD MOVEMENT OF THE THUNDERSTORMS OVER LASSEN, PLUMAS AND NORTHERN WASHOE SHOULD PREVENT FLASH FLOODING, THOUGH HEAVY RAIN WILL OCCUR. MODELS CONTINUE TO SHOW A WAVE LIFTING NORTH ACROSS THE AREA SATURDAY NIGHT AND SUNDAY BETWEEN A LOW OFF THE CALIFORNIA COAST AND THE HIGH OVER ARIZONA. THERE ARE SOME DIFFERENCES IN TIMING OF THE WAVE, LIKELY DUE TO THE LIGHT SOUTH STEERING FLOW. THE NAM IS THE QUICKEST WITH THE WAVE REACHING MONO-MINERAL COUNTIES LATE SATURDAY AFTERNOON, WHILE THE GFS LIFTS THE WAVE INTO THE AREA SATURDAY NIGHT. DID EXPAND THE SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT/SUNDAY MORNING NORTHWARD TO I-80, GIVEN THE TIMING DIFFERENCES. ALSO THERE IS A DEFORMATION ZONE JUST AHEAD OF THE WAVE, WHICH MAY ALSO HELP DEVELOP SHOWERS SATURDAY NIGHT. BEHIND THE WAVE ON SUNDAY THE SOUTH-SOUTHWEST FLOW ALOFT INCREASES, WHICH WILL PRODUCE 10-15 MPH STORM MOTION AND GREATLY DIMINISH THE FLASH FLOOD THREAT. HOWEVER ABUNDANT MOISTURE WILL REMAIN IN PLACE, SO HEAVY RAIN DOES REMAIN POSSIBLE WITH ANY THUNDERSTORMS SUNDAY. THE INCREASING FLOW WILL ALSO HELP TO PUSH STORMS OFF THE SIERRA CREST AND INTO WESTERN NEVADA TO HIGHWAY 95. BRONG .LONG TERM...MONDAY THROUGH FRIDAY... A SOUTH-TO-SOUTHWEST FLOW ALOFT WILL HELP PUSH MOISTURE TOWARDS THE OREGON BORDER MONDAY. A WEAK TROUGH ALONG THE WEST COAST WILL ALSO BRING SLIGHT COOLING ALOFT WHICH COULD MAKE THE AIR MASS WEAKLY UNSTABLE MONDAY AFTERNOON. THIS WARRANTS A SLIGHT CHANCE FOR THUNDERSTORMS NORTH OF A SUSANVILLE-GERLACH LINE, BUT AN ISOLATED STRIKE OR TWO CAN'T BE RULED OUT ELSEWHERE OVER THE SIERRA. THE DRYING TREND CONTINUES TUESDAY WHICH SHOULD MAKE THE AIR MASS TOO STABLE FOR SHOWERS OR THUNDERSTORMS. THE AFOREMENTIONED TROUGH IS EXPECTED TO MOVE ACROSS THE PACIFIC NORTHWEST WEDNESDAY, WHICH COULD CAUSE STRONGER ZEPHYR WINDS ACROSS WESTERN NV. A RIDGE OF HIGH PRESSURE IS THEN EXPECTED TO BUILD OVER THE GREAT BASIN THROUGH THE REST OF THE WEEK. THIS PATTERN SHOULD BRING DRY CONDITIONS TO THE SIERRA AND WESTERN NV THROUGH FRIDAY, ALONG WITH A SLOW WARMING TREND. TEMPERATURES ARE FORECAST TO BE IN THE UPPER 90S TO AROUND 100 IN THE NEVADA DESERT THU-FRI AFTERNOONS. JCM && .AVIATION... THE THUNDERSTORMS CURRENTLY DEVELOPING OVER THE SIERRA COULD SPREAD OVER THE BASIN THIS EVENING. THUNDERSTORMS WILL CONTINUE TO DEVELOP EACH AFTERNOON AND EVENING THROUGH SUNDAY. THE MAIN THREATS ARE TURBULENCE NEAR STORMS...SMALL HAIL AND LOCALLY HEAVY RAINS...AND OUTFLOW WIND GUSTS TO 40 KTS. JCM && .REV WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH THROUGH SATURDAY EVENING NVZ001>003. CA...FLASH FLOOD WATCH THROUGH SATURDAY EVENING CAZ072-073. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 18, 1:42 PM PDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
142 PM PDT FRI JUL 18 2014
CAZ071-182215-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
142 PM PDT FRI JUL 18 2014
...STRONG THUNDERSTORMS NEAR EAGLE LAKE...
AT 138 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF EAGLE LAKE...AND MOVING
NORTHEAST AT 10 MPH.
FREQUENT DEADLY LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 315 PM PDT INCLUDE...EAGLE LAKE...
SPAULDING AND JUNCTION CA 139 AND CA 513.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY
139 NEAR EAGLE LAKE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS
WINDS...WITH RAPID VISIBILITY REDUCTIONS.
&&
LAT...LON 4087 12093 4096 12082 4091 12055 4075 12048
4056 12064 4067 12094
TIME...MOT...LOC 2041Z 235DEG 10KT 4074 12085
WEISHAHNLocal storm report, Jul 18, 3:55 PM PDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
355 PM PDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL S LOYALTON 39.68N 120.24W
07/18/2014 M0.25 INCH SIERRA CA TRAINED SPOTTER
SPOTTER REPORTED PEA SIZED HAIL, HEAVY RAIN AND VERY
WINDY. SPOTTER ESTIMATED WINDS TO BE 50 MPH.
&&
MCGUIRELocal storm report, Jul 18, 4:14 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
414 PM PDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL S LOYALTON 39.68N 120.24W
07/18/2014 M1.00 INCH SIERRA CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED QUARTER SIZED HAIL AND
HEAVY RAINFALL. SPOTTER ALSO REPORTED A WILDFIRE.
&&
MCGUIRESpecial weather statement, Jul 18, 4:19 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 419 PM PDT FRI JUL 18 2014 CAZ072-073-NVZ002-003-190015- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MONO- 419 PM PDT FRI JUL 18 2014 ...STRONG THUNDERSTORMS SOUTH OF MINDEN... AT 410 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 4 MILES EAST OF WOODFORDS...OR 5 MILES NORTH OF MARKLEEVILLE...AND MOVING NORTHEAST AT 5 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...GARDNERVILLE... GARDNERVILLE RANCH...HOLBROOK JUNCTION...MINDEN...GROVER HOT SPRINGS...MARKLEEVILLE...WOODFORDS...AND HOPE VALLEY. HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 3877 11997 3902 11976 3883 11945 3858 11966 TIME...MOT...LOC 2318Z 221DEG 3KT 3878 11975 HOON
Local storm report, Jul 18, 4:26 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
426 PM PDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 S BOCA RESERVOIR 39.35N 120.10W
07/18/2014 M0.25 INCH NEVADA CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND HEAVY
RAINFALL.
&&
MCGUIRESpecial weather statement, Jul 18, 4:28 PM PDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
428 PM PDT FRI JUL 18 2014
CAZ072-190015-
GREATER LAKE TAHOE AREA-
428 PM PDT FRI JUL 18 2014
...STRONG THUNDERSTORM EAST OF TRUCKEE...
AT 423 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HIRSCHDALE...OR 4 MILES SOUTH OF BOCA
RESERVOIR...AND MOVING NORTHEAST AT 5 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THIS STORM.
* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...BOCA RESERVOIR...
FLORISTON...GLENSHIRE-DEVONSHIRE...HIRSCHDALE...HOBART MILLS AND
PROSSER CREEK RESERVOIR.
THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN TRUCKEE
AND FLORISTON. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH
RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING
OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3945 12013 3945 12000 3927 12000 3922 12015
3938 12026
TIME...MOT...LOC 2327Z 241DEG 4KT 3934 12010
HOONThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 4:19 PM PDT | Special Weather Statement | REV | Douglas | 56 min |
| Jul 18, 4:28 PM PDT | Special Weather Statement | REV | 47 min |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.